Table of Contents
Dilated pupils can indicate that you are taking some prescription medications or that you are high on a recreational or illegal substance. In some instances, mental health issues and brain injuries can also lead to dilated pupils.
Prescription substances that dilate your pupils may be prescribed to treat muscle conditions or to manage brain chemistry. Recreational drugs, especially illegal intoxicants, can dilate your pupils for similar reasons, but they can lead to long-term harm.
Your eye doctor may dilate your pupils with a special medication called a mydriatic, so they can see the inside of your eye during a slit lamp test.
Although it can be uncomfortable to have dilated pupils, it is generally safe unless you are abusing an intoxicating substance, or you have a head injury. Quit intoxicating drugs and learn to manage prescription medication side effects, so you don’t have constantly dilated pupils.
Dilated Pupils: What Drugs Cause Changes in Your Eyes?
Mydriasis is the medical term for dilated pupils, a condition that can be temporary or long term. If you have healthy eyes, your pupils will dilate in the dark, pulled open by muscles in the iris of your eye, to allow more light to reach your retina so you can see as clearly as possible. An injury, illness, or drug can also cause your pupils to dilate.
Both prescription medications and intoxicating, recreational drugs can cause your pupils to dilate. If you take a prescription that might change how your eyes look or how sensitive to light they are because your pupils dilate as a side effect, your doctor will warn you. People who abuse drugs for nonmedical reasons may not expect their pupils to dilate, but it can be a sign that they are intoxicated.
There are various substances that may affect your pupils and different reasons why they have this effect. Potent drugs, especially illicit substances, can have other serious side effects, including effects on your sight.
Prescription Medications That Dilate Your Pupils
When you receive a prescription for a medication, your doctor will talk to you about the side effects of the medication, especially if they think that your life will be affected by a side effect or you will need help managing it. If a medication dilates your pupils, your doctor may warn you because this could make you more sensitive to light, or you could look startling to friends or family.
Most often, this side effect is relatively minor. If you experience issues with it, talk to your doctor.
Here are some prescription medications that may dilate your pupils:
Anticholinergics: These are medications that block acetylcholine, a neurotransmitter associated with urination and bladder control. They may also help block involuntary muscle movements from Parkinson’s disease. They are sometimes used before surgery to maintain body functions while you are under anesthesia. Because they affect involuntary muscles, they may influence the small muscles in your iris, causing them to pull your iris open wider.
Antidepressants: These can affect both serotonin and norepinephrine, which also affect muscles, including in your eyes.
Antihistamines: These drugs block histamine, a chemical in your body that triggers allergy symptoms, including changes in your eyes like watering.
Benzodiazepines: These anti-anxiety sedative drugs relax your muscles by adjusting how much gamma aminobutyric acid (GABA) neurotransmitter is available in your brain.
Decongestants: Drugs like pseudoephedrine have some stimulant-like properties that may dilate your pupils.
Motion sickness drugs: Medications like Dramamine can lead to dilated pupils in some people.
Muscle relaxants: Some sedatives will cause your pupils to get larger, and barbiturates or related muscle relaxants can cause mydriasis. Earlier versions of antiseizure medications, like phenobarbital, also cause dilated pupils. These change neurotransmitter activity to slow communication between neurons and muscles.
Stimulants: Prescription stimulant drugs like Ritalin and Adderall cause pupils to dilate because they change dopamine levels in your brain.
Nonmedical Substances That Cause Dilated Pupils
Changes in pupil size are an indicator that a person might be intoxicated on illicit or recreational drugs. Some drugs cause your pupils to be less able to react to changes in light. Certain drugs may cause pinpoint or constricted pupils.
These drugs can cause your pupils to dilate when you are high:
- Bath salts
- Cocaine and crack cocaine
- Crystal meth and methamphetamine
- Ecstasy or MDMA
Often, dilated pupils are a sign that a person is withdrawing from a drug like opioids or cocaine.
Toxic substances can also cause your pupils to dilate. Poisonous plants include Jimson weed, angel’s trumpet, and belladonna. There have been rare reported incidents of some people attempting to get high from these toxic plants, but most people who come in contact with them may accidentally inhale or ingest some of the poison from doing yardwork.
Dilated Pupils for an Eye Exam
During a thorough eye exam, your optometrist or ophthalmologist may dilate your pupils using special eye drops called mydriatics. By opening your eyes wider, they can examine your retina and other structures deeper inside your eye during a slit lamp test.
Because your pupils will be dilated much larger than normal, you will need to wear darkened glasses for a few hours after the exam, and you may need someone to drive you home if you do not have appropriate sunglasses. If you have chronic health conditions like high fluid pressure in your eyes, high blood pressure, or diabetes, eye doctors recommend that you have a dilated eye exam once a year.
If you have painful spasms in the ciliary muscles of your eye, your optometrist may prescribe mydriatic eye drops to ease these symptoms. These drops will increase your light sensitivity, so work with your optometrist to get the right sunglasses or even darkened contact lenses so you can comfortably stay outside or near bright light.
Is It Safe to Have Dilated Pupils?
If your pupils are dilated, you may be more sensitive to light. Staying away from bright lights or bright sunlight outside makes sense. You’ll likely wear some protective eyewear until the dilation passes.
If you are abusing a recreational substance or have had your pupils dilated for an eye exam, you only need to wait a few hours for this light sensitivity to go away.
If you take a prescription medication that dilates your pupils, it may require a different type of management. If your eyes are too sensitive as a side effect of a necessary prescription drug, talk to your doctor about alternate medications, or adjust the dose of the drug so you do not experience as much sensitivity. You may also receive eye drops or a second prescription to manage your pupil size.
It is not safe for your pupils to be dilated because of illegal, recreational drugs. Light sensitivity is annoying but not too harmful in the short term. But regular substance abuse can cause addiction, which is harmful to your health. If you continue abusing substances on a long-term basis, you will eventually experience a variety of health issues, including potential damage to your eye health.
If your pupils are dilated suddenly, not associated with a prescription drug or eye drops, it could be a sign of a medical emergency like head trauma. This is especially true if dilated pupils occur alongside nausea, headaches, confusion, or other symptoms. In this instance, seek immediate medical attention as the situation could be life-threatening.
Managing Dilated Pupils Is Safer
Some drugs cause your pupils to dilate, while others cause pinpoint pupils. You may see double, have blurry vision, or experience dry eye from some medications or intoxicants.
If your vision is affected by a prescription medication, work with your doctor to manage this side effect, so you can drive, walk, read, and work safely. A change in dosage may alleviate the issue, or you may need to switch to a different medication altogether. The prescribing doctor will weigh the pros of the medication against this side effect.
If your dilated pupils are due to regular substance abuse, it’s important to assess the situation with a medical professional. Chronic substance abuse can lead to serious issues in virtually every area of life, including eye health.
Can Drugs Cause Permanent Pupil Dilation?
It is possible that the use of some drugs can result in pupil dilation that is ongoing or even permanent.
One study showed that persistent use of hallucinogenic drugs and other new psychoactive substances (NPS), particularly in developing years, can result in physiological changes, including to the pupils. In this case, the patient’s pupils still responded to light. They were just persistently dilated, causing her irritation. There is little research into the potential for permanent pupil dilation due to drug use, but it’s likely we’ll learn more in the coming years.
Health Conditions That Cause Pupil Dilation
Various health conditions can result in dilated pupils. Some examples include:
- Brain injury
- Brain tumor
- Bleeding in the brain
- Head trauma
- Brain aneurysm
Certain diseases can lead to pupil dilation, such as Holmes-Adie syndrome and congenital aniridia.
Holmes-Adie syndrome, also known as Adie syndrome, usually results in a dilated pupil that is slow to respond to light. It is a rare neurological disorder that normally doesn’t require treatment.
Congenital aniridia is a rare eye condition in which the pupils of the eye may be deformed. This can appear as dilated pupils. Depending on the severity of the issue, various medical treatments may be appropriate, including medications or surgery.
The Acetylcholine Signaling Network of Corneal Epithelium and Its Role in Regulation of Random and Directional Migration of Corneal Epithelial Cells. (October 2014). Investigative Ophthalmology and Visual Science.